Kansas, 2021Extreme Cold in Kansas, February 6 to 18, 2021
February 6 to 18, 2021 · NWS ICT · 25 events in 25 counties and zones
A historic cold outbreak overspread all of the Plains on February 6th and lasted through February 18th. A persistent Arctic airmass like this hasn't affected the region since the 1980s.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A historic cold outbreak overspread all of the Plains on February 6th and lasted through February 18th. A persistent Arctic airmass like this hasn't affected the region since the 1980s. There were days where the high temperature did not make it out of the single digits. The Arctic surge made it all the way down to south Texas, where snow was observed on the beaches of Galveston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 5, 11:37 PM CST, 23 minutes earlier.
Area forecast discussion, Feb 5, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1137 PM CST Fri Feb 5 2021
.SHORT TERM...(This evening through Monday night)
Issued at 245 PM CST Fri Feb 5 2021
Currently have broad upper troughing from the Upper Mississippi
Valley into the northeast CONUS with an upper impulse over the
Northern Rockies. Meanwhile, another piece of energy is quickly
approaching central Saskatchewan. At the surface, cold front
stretches across northern MO and into western Nebraska.
Upper impulse over the Northern Rockies will quickly dive
southeast and will be moving into the Southern High Plains by Sat
morning. At the same time, the vort lobe over central Canada will
also dive southeast and will be moving into the Northern Plains by
Sat morning and into the Upper Mississippi Valley by Sat
afternoon. This will result in a strong cold front surging through
the forecast area late tonight through Sat. Frontogenesis in the
800-700mb level will develop a transient band of snow that is
expected to sweep across central/northeast KS in the 10z-17z time
frame. Would not be surprised if there is some decent snow rates
in this band with models showing some decent mid level lapse
rates along with much of the temp profile in the prime dendritic
snow growth zone. Did go ahead and throw a few counties into a
winter weather advisory for snow amounts in the 1-2" range.
Snow will be moving off to the east by early Sat evening as polar
air continues to slowly spill into the area. Another upper impulse
is expected to move out of the Central Rockies and into the High
Plains by early Sun morning which will bring another round of
light snow to Nebraska and far northern KS with the bulk of this
activity staying north of the forecast area. The bigger story for
the Sun-Mon night time frame will be a reinforcing shot of even
colder air which we have been advertising the last several days.
Highs on Mon over central KS won't make it out of the teens with
wind chills late Mon night into Tue morning around -15 for central
KS and around -10 for south central KS
.LONG TERM...(Tuesday through Friday)
Issued at 245 PM CST Fri Feb 5 2021
By Tue, longwave troughing will encompass most of the CONUS with
a deep polar upper low situated over northern Ontario. This will
keep the Plains into the Mississippi Valley locked into an Arctic
airmass. Snowfall chances look to increase for the Wed night into
Thu time frame as mid level flow backs ahead of an approaching
wave. Would not be shocked if snowfall chances are increased with
later forecasts. We look to be locked-in to this very cold pattern
through at least the weekend if not longer as the Polar upper low
retrogrades back to the southwest across southern Canada. This
looks to be one of the more prolonged cold outbreaks we have had
in several years.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1134 PM CST Fri Feb 5 2021
A fast moving storm system will move out of the Northern Rockies
and impact the area on Saturday morning. Light snow will spread
across the area during the morning and early afternoon hours
before quickly moving east of the area. Ceilings will lower with
widespread IFR/MVFR developing by mid-morning and lingering
through the early afternoon hours before conditions begin to
improve from west to east as the storm system races eastward away
from the region. Much colder air will spread south across the
area in the wake of the system with breezy northeast winds
anticipated with continued mid clouds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 29 33 15 31 / 10 40 0 0
Hutchinson 27 30 14 30 / 10 40 0 0
Newton 27 29 12 29 / 10 60 0 0
ElDorado 28 32 13 30 / 10 50 0 0
Winfield-KWLD 31 37 18 34 / 10 40 0 0
Russell 24 28 11 27 / 30 40 10 10
Great Bend 25 30 13 31 / 20 30 10 0
Salina 25 29 10 24 / 30 80 10 10
McPherson 26 28 12 28 / 20 60 10 10
Coffeyville 29 38 18 34 / 0 50 0 0
Chanute 28 32 13 31 / 0 80 0 0
Iola 27 31 12 29 / 0 90 0 0
Parsons-KPPF 28 36 15 33 / 0 60 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM to 2 PM CST Saturday for
KSZ033-049-051>053.
&&
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Feb 5, 3:44 PM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
344 PM CST Fri Feb 5 2021
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
344 PM CST Fri Feb 5 2021
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Arctic air will plunge south across the area on Saturday. Light snow
is expected to accompany the colder air, especially across central
Kansas where an inch or two of accumulation is possible in the
morning. See latest winter weather advisory for additional details.
Arctic air will impact the area next week with temperatures
expected to remain below freezing much of the time. There may also
be occasional chances for light snow or flurries and freezing
drizzle. Dangerously low wind chills can also be expected. This
will likely be a long duration outbreak of cold air which could
extend into the following weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Extreme Cold/Wind Chill, Sedgwick
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Sedgwick forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Consecutive days below 32 degrees.
12 consecutive days of temps below 32 in Wichita (ended 02/18). This was the longest stretch since 1983(18 days). The longest on record is 24 days in 1895.
Consecutive days below 20 degrees.
9 consecutive days of temps below 20 in Wichita (ended 02/16). This was the longest stretch since 1983(9 days). The longest on record is 11 days in 1899.
Consecutive days with a low temp below zero.
The final stretch was 3 days for Wichita (ended 02/16). This was the longest stretch since 1996. The longest stretch on record for Wichita is 8, back in 1983.
Consecutive days with 1 inch or more of snow on the ground.
The final stretch for Wichita was 13 days (ended 02/19). The longest stretch since 1993 and 8th longest on record. Longest stretch was 28 days, back in 1988.
Extreme Cold/Wind Chill, Neosho
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Neosho forecast zone
- Reported by
- ASOS
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Consecutive days below 32 degrees.|13 consecutive days of temps below 32 in Chanute (ended 02/19). This was the longest stretch since 1983(14 days), which is the record.
Consecutive days below 20 degrees.|9 consecutive days of temps below 20 in Chanute (ended 02/16). This was the longest stretch on record.
Consecutive days with a low temp below zero.|The final stretch was 3 days for Chanute (ended 02/16). This was the longest stretch since 2011. The longest stretch on record for Chanute is 8, back in 1983.
Extreme Cold/Wind Chill, Saline
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Saline forecast zone
- Reported by
- ASOS
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Consecutive days below 32 degrees.|12 consecutive days of temps below 32 in Salina (ended 02/17). This was the longest stretch since 1983(15 days).
Consecutive days below 20 degrees.|10 consecutive days of temps below 20 in Salina (ended 02/16). This was the longest stretch on record.
Consecutive days with a low temp below zero. |The final stretch was 3 days for Salina (ended 02/16). This was the longest stretch since 2016.
Extreme Cold/Wind Chill, Allen
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Allen forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Barton
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Barton forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Butler
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Butler forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Chase
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Chase forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Chautauqua
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Chautauqua forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Cowley
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Cowley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Mesonet
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Elk
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Elk forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Ellsworth
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Greenwood
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Greenwood forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Harper
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Harper forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Kingman
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Kingman forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Labette
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Labette forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Lincoln
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Marion
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, McPherson
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Reno
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Reno forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Montgomery
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Rice
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Rice forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Russell
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Russell forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Sumner
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Sumner forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Wilson
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Wilson forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
Extreme Cold/Wind Chill, Woodson
- When
- February 6, 12:00 AM CST to February 18, 12:00 AM CST
- Where
- Woodson forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 6, 20214 deaths · 1 injured · 1 event
- Cold in Wisconsin, February 6 to 7, 20211 death · 1 event
- Extreme Cold in South Dakota, February 6 to 17, 202126 events
- Winter Weather in Virginia, February 6 to 7, 202124 events
- Winter Weather in Tennessee, February 6 to 7, 202122 events
- Cold in Wisconsin, February 6 to 7, 202120 events
- Extreme Cold and Cold in Michigan, February 6 to 9, 202115 events
- Extreme Cold in Minnesota, February 6 to 11, 202115 events
- Winter Weather in North Carolina, February 6 to 7, 202113 events
- Extreme Cold in North Dakota, February 6 to 11, 202113 events
- Winter Weather in North Carolina, February 6 to 7, 202112 events
- Hail and Damaging Winds in Florida, February 6 to 7, 2021$5,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944502, 944503, 944505, 944506, 944507, 945328, 945331, 945338, 945339, 945341, 945342, 945343, 945344, 945345, 945347, 945348, 945349, 945350, 945351, 945352, 945353, 945354, 945355, 945356, 945357.